Hail, Sherman
- When
- July 12, 3:38 PM CST
- Where
- Sherman County, 9.3 mi NW of Loup City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.380, -99.100
For the third consecutive evening, an isolated severe thunderstorm affected a small portion of South Central Nebraska on this Monday, this time targeting Sherman and Buffalo Counties with large hail up to ping pong ball size. This storm was the dominant member of a cluster of storms that first developed at mid afternoon in the Ord and Loup City areas, as yet another in a series of mid-level…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the third consecutive evening, an isolated severe thunderstorm affected a small portion of South Central Nebraska on this Monday, this time targeting Sherman and Buffalo Counties with large hail up to ping pong ball size. This storm was the dominant member of a cluster of storms that first developed at mid afternoon in the Ord and Loup City areas, as yet another in a series of mid-level disturbances shifted into the region on west-northwest flow aloft. Given an environment featuring 2000-2500 J/kg MLCAPE and deep-layer vertical wind shear of at least 40 knots, this storm organized into a slow, southeast-moving supercell, dumping quarter to ping pong ball size hail along a roughly 15-mile swath from near Hazard to southeast of Ravenna before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 12, 2:09 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 309 PM CDT MON JUL 12 2010 .SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. A FEW SHOWERS AND ISOLATED THUNDERSTORMS STILL LINGER ACROSS THE FORECAST ARE THIS AFTERNOON/EVENING IN RESPONSE TO AN UPPER WAVE MOVING ACROSS THE REGION. CONFIDENCE IN HOW WIDESPREAD THE COVERAGE WILL BE IS NOT HIGH...AND WILL CARRY CHANCE POPS WITH SCATTERED COVERAGE WORDING IN THE GRIDS. ANY STORMS WHICH ARE ABLE TO DEVELOP COULD BECOME SEVERE WITH THE LATEST SPC MESOSCALE ANALYSIS ALREADY SHOWING SBCAPE VALUES OF 2000-3000 J/KG IN WESTERN PARTS OF THE CWA ALONG WITH 40 KTS OF EFFECTIVE SHEAR. THE LOW LEVEL JET INCREASES ACROSS THE HIGH PLAINS TONIGHT...BUT WILL COUNT ON THE STORMS DIMINISHING AS THE WAVE PASSES AND RIDGING BUILDS IN ALOFT. CLEARING SKIES...LIGHT EASTERLY WINDS AND MOIST BOUNDARY LAYER CONDITIONS COULD CREATE SOME PATCHY FOG OVERNIGHT INTO TUESDAY MORNING AND HAVE ADDED THAT TO THE GRIDS. TUESDAY WILL BE HOT WITH H85 TEMPERATURES RISING TO +23C IN THE NORTHEAST TO +30C IN THE SOUTHWEST. THIS COMBINED WITH GOOD MIXING SHOULD ALLOW HIGHS TO REACH THE MID 90S TO AROUND 100. HEAT INDEX VALUES WILL ALSO RISE TO NEAR ADVISORY LEVELS IN SOUTHERN PARTS OF THE FORECAST AREA AND WILL CONTINUE TO MENTION THE HOT CONDITIONS IN THE HAZARDOUS WEATHER OUTLOOK. BESIDES THE HEAT...THERE IS ANOTHER CONCERN AND THAT IS THE POSSIBILITY OF THUNDERSTORMS WITH MORE SUBTLE WAVES EXPECTED TO CROSS IN THE UPPER FLOW. A SURFACE BOUNDARY ALSO GRADUALLY SHIFTS FROM THE HIGH PLAINS TOWARDS WESTERN PORTIONS OF THE FORECAST AREA DURING THE AFTERNOON...BUT IT WILL BE VERY WARM ALOFT WITH H7 TEMPERATURES OF +14 TO +15C DURING THE AFTERNOON. THE LOW LEVEL JET THEN INCREASES TUESDAY NIGHT...BUT THE BETTER FOCUS ALONG THE NOSE OF THE JET QUICKLY SHIFTS NORTH INTO NORTHERN NEBRASKA. WILL KEEP IT DRY FOR NOW ON TUESDAY AND TUESDAY NIGHT...BUT ITS SOMETHING TO WATCH. .LONG TERM...12Z WEDNESDAY THROUGH MONDAY. ZONAL FLOW PATTERN IS FORECAST FOR THE PERIOD...SO RAIN FORECAST CERTAINTY TIMING AND COVERAGE WILL BE LOW SINCE WEAK WAVES IN THE FLOW ARE NEARLY IMPOSSIBLE TO FORECAST MORE THAN A DAY OR TWO OUT. HOWEVER...THE ZONAL FLOW PROVIDES HIGH CONFIDENCE THAT TEMPS WILL BE ABOVE NORMAL. LATEST RUNS SEEM TO BE SLOWING FRONT DOWN FOR WEDNESDAY...SO INCREASED POPS ON WEDNESDAY AFTERNOON THRU THURSDAY. OTHERWISE...HOT AND HUMID WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ONE BIG QUESTION AFTER THURSDAY WILL BE THE STRENGTH OF THE MID LEVEL CAP. IF IT IS STRONG ENOUGH THUNDERSTORMS DEVELOPMENT WILL BE SUPPRESSED. MODELS ARE IN DECENT AGREEMENT...SO USED BLEND. && .AVIATION...18Z TAF. SHOWERS AND ISOLATED THUNDERSTORMS HAVE EXITED KGRI...AND THOUGH ANOTHER SHOWER IS NOT OUT OF THE QUESTION IN THE NEXT HOUR OR TWO...THE CHANCES APPEAR SMALL ENOUGH TO OMIT FROM THE FORECAST. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH PLAINS THIS AFTERNOON...AND THOSE COULD MOVE EAST TOWARDS CENTRAL NEBRASKA LATER TONIGHT...BUT AGAIN THE CHANCES OF THOSE REACHING KGRI APPEAR LOW ENOUGH TO NOT PUT IN THE FORECAST. MID LEVEL CLOUDS ARE DIMINISHING ACROSS CENTRAL NEBRASKA EARLY THIS AFTERNOON...HOWEVER ADDITIONAL CUMULUS CLOUDS ARE DEVELOPING ONCE THE MID LEVEL CLOUDS CLEAR. WILL NOT CARRY A MVFR CEILING AT THIS POINT...BUT WILL GO SCATTERED AND SEE HOW THINGS PROGRESS THIS AFTERNOON. LIGHT EASTERLY FLOW TONIGHT WITH RELATIVELY CLEAR SKIES AND MOIST BOUNDARY LAYER CONDITIONS COULD LEAD TO SOME FOG OVERNIGHT INTO TUESDAY MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 333 PM CDT MON JUL 12 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 333 PM CDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY ACROSS NORTH CENTRAL KANSAS...AND WEST OF A LINE FROM ORD TO HEBRON IN SOUTH CENTRAL NEBRASKA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HOT AND MUGGY CONDITIONS WILL SETTLE IN TUESDAY AND WEDNESDAY WITH THE MAJORITY OF THE OUTLOOK AREA TOPPING OUT IN THE 90S FOR HIGHS. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN HEAT INDEX VALUES OF 95 TO 105 ON TUESDAY. THE HOT CONDITIONS WILL CONTINUE ON WEDNESDAY ACROSS NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES. THUNDERSTORM CHANCES RETURN WEDNESDAY AND WEDNESDAY NIGHT ALONG A COLD FRONTAL BOUNDARY. SOME OF THE STORMS COULD BE SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTH CENTRAL KANSAS...AND WEST OF A LINE FROM ORD TO HEBRON IN SOUTH CENTRAL NEBRASKA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248412, 248413, 248414, 248415, 248416, 248417, 248418.